HomeHome SearchSearch MenuMenu Our productsOur products Who we areWho we are

Urgent health warning: Don't eat grapefruit if you're taking statins!

by , 17 April 2015

Have you ever heard that you shouldn't mix grapefruit and certain medications?

As it turns out, this peculiar claim is true!

One such drug group that has a serious interaction with grapefruit is statins.I If you're a user of this drug, read on to find out more…

************ Best seller *************
 
Discover the Greatest Encyclopaedia of Natural Medicine Ever Assembled
 
Now you can own more than 500 pages filled with over 40 years of world famous Dr Jonathan V. Wright’s best natural therapies and treatments…
 
Access his treasury of health secrets and discover how to clear everything from acne to arteriosclerosis and so much more here now…
 
**********************************
 

Grapefruit affects drug absorption and is harmful to statin users


The secret to the interaction between grapefruit and statins lies in something called furanocoumarins, according to a study published in The American Journal of Clinical Nutrition (AJCN). Furanocoumarins are organic chemical compounds present in many different plants, including grapefruit.
 
The furanocoumarins inhibit the efficacy of an important enzyme that helpsyour body process the medication you take, balancing out how much of it goes into your bloodstream. Because furanocoumarins hinder this enzyme, larger amounts of the drug persist your bloodstream.
 

And the dangers are...
 

The major risk involved in mixing grapefruit and statins is that it increases the side effects of drugs – big time! The AJCN reports that this could put you at risk for muscle breakdown, liver damage as well as kidney failure.
 
However, the list doesn’t end there. 
 
Additional, although more uncommon risks, include digestive problems, increased blood sugar and neurological side effects.
 
And watch out, ladies…
 
A quick fact: Women (especially over the age of 65) are at the highest risk of developing these side effects by eating grapefruit while on statins.
 

Statins aren’t the only drugs that interact with grapefruit
 

Grapefruit also doesn’t mix with a number of other medications, such as drugs used to treat blood vessel problems, heart conditions and urinary tract infections.
 

But wait – how much grapefruit is too much?
 

According to the National Health Service (NHS), just one grapefruit or glass of grapefruit juice could be enough to cause a severe interaction with statins. Fresh and frozen juices both have the same effect.
 
Unfortunately, doctors can’t yet tell how common these negative interactions are. Not everyone has the same reaction when mixing grapefruit and statins. In fact, some people don’t suffer any side effects at all. For others, having grapefruit and taking statins on the same day has led to instant side effects.
 
So rather be safe than sorry. If you’re taking statins to keep your cholesterol under control, skip that half a grapefruit for breakfast. You’ll be glad you did. 

Vote article

Urgent health warning: Don't eat grapefruit if you're taking statins!
Rating:
Note: 5 of 1 vote

Related articles





Related articles


FEATURED



Health Solutions

Resources